Virginia, 2016Flash Flooding and Flooding in Virginia, June 2, 2016
June 2, 2016 · NWS LWX · 8 events in 3 counties and zones
A cold front approached the region while Tropical Storm Bonnie was off the Outer Banks of North Carolina. Full sunshine and easterly flow across the area led to instability and showers and thunderstorms produced heavy rainfall that led to flooding across Central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached the region while Tropical Storm Bonnie was off the Outer Banks of North Carolina. Full sunshine and easterly flow across the area led to instability and showers and thunderstorms produced heavy rainfall that led to flooding across Central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 1:28 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 2, 1:28 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
228 PM EDT THU JUN 2 2016
.SYNOPSIS...
A weak boundary OVER the Potomac Highlands today will remain
nearly stationary through tonight. A weak cold front will approach
the region Friday before stalling out overhead Friday night and
Saturday. A stronger cold front will approach the east coast Sunday
before passing through Sunday night. An upper-level trough will
build overhead for the first part of next week.
&&
.NEAR TERM /TONIGHT/...
Surface analysis depicts a cold front across the Ohio Valley and
Tropical Depression Bonnie centered off Cape Hatteras this
afternoon. Easterly flow between these two features led to low
clouds this morning. Low clouds have been dissipating and now a mix
of sun and clouds are across the I-95 corridor. Full sunshine led to
early convective initiation across the higher terrain today and
numerous showers and thunderstorms are across the Potomac Highlands.
Around 1000 j/kg of instability is west of the Blue Ridge and
orograhic forcing will continue to initiate convection. Steering
flow is weak and there is little shear and thunderstorms are
expected to be pulse-like. Outflow boundaries are also expected to
initiate convection this afternoon and evening. The freezing level
is around 13k feet and warm rain processes are expected. PWATs have
been rising across the area and are now near 1.4-1.5 which is well
above the 75% percentile. Heavy rain is the main threat this
afternoon and early evening. Localized flooding is possible mainly
across the Potomac Highlands through tonight.
Activity will slowly move east today. The best chance for showers
and thunderstorms will be west of the Blue Ridge however instability
will increase late this afternoon and thunderstorms are possible
further east this evening.
&&
.SHORT TERM /FRIDAY/...
A cold front will move eastward tonight and Friday. Due to the high
moisture content and a boundary near and moving into the region
tonight...showers and thunderstorms are possible. Heavy rain will be
the biggest threat overnight and Friday. The cold front will sag
southward Friday. Another morning of low clouds are expected against
the Blue Ridge. Clouds should dissipate by late morning/early
afternoon Friday. Depending on convective activity overnight...
multiple disturbances may approach the region Friday. There is a low
threat for thunderstorms since instability and shear are weak.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Friday Night through Saturday Night...
Mid Atlantic will remain warm and moist...although not hot...ahead
of an approaching upper level trough. Expect extensive cloud cover
throughout the period with chances for showers and thunderstorms...
although the severe threat will likely hold off until Sunday. Lows
Friday night will be in the mid 60s across the majority of the
forecast area - slightly cooler west/warmer east. Highs Saturday
in the mid 80s..lows Saturday night in the upper 60s.
Sunday through Thursday...
A strong mid/upper-level trough will pivot towards the area
during the second half of the weekend. A surge of higher dew point
air in the low-levels will move across the region Sunday afternoon
ahead of this trough. The overall setup is very similar from model
to model and from run to run, but timing differences remain. The
potential exists for a substantial severe weather event Sunday
afternoon and evening as long as sufficient destabilization can
occur.
In favor of severe weather is a strengthening 700-500 mb wind field
in excess of 50 knots by evening as well as cooler mid-level
temperatures and an influx of moisture in the low levels. Working
against severe weather would be a stronger low level jet and
potential clouds or unfavorable frontal timing (which as mentioned
above is still uncertain). If the front comes through during the
evening hours that will allow for maximum heating and
destabilization and thus the greatest risk of severe weather. The
warm and humid airmass would tend to suggest damaging winds and
heavy rain would be the primary threats, though large hail would be
possible with the strongest cells. SPC already has much of the area
in a 30% probability for severe weather Sunday despite possible
negative factors, so no matter how you slice it Sunday looks active.
Later trends will have to be watched closely to see if an even
higher threat develops.
High pressure will build over the area during the first half of next
week bringing quieter and less humid conditions to the area.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR conditions will dissipate across bwi/mtn this afternoon.
Shra/tsra are occurring west of the terminals however activity is
approaching MRB this afternoon. Heavy rain is expected in activity
and may cause reduced vsbys. Activity may dissipate some as it
moves eastward but -shra/vcts will likely reach cho/iad by 00z.
Confidence decreases further east across dca/bwi/mtn.
-Shra likely tonight and Friday as a weak cold front moves into the
region tonight. IFR cigs expected tonight and into Friday morning
with brief periods of LIFR expected at IAD/MRB as well.
Showers and thunderstorms will be possible Friday night..with best
chances Saturday afternoon/evening. Lows ceilings may occur during
late night/early morning.
Sub-VFR likely in showers and thunderstorms Sunday afternoon and
evening. Winds will generally be southwesterly 10 to 15 knots with
much higher gusts possible in stronger thunderstorms. VFR likely
Monday with winds turning to the northwest 10 to 15 knots.
&&
.MARINE...
A southeast flow is expected...but wind speeds should remain below
SCA criteria. A few showers and a possible thunderstorm are possible
tonight...but coverage will remain isolated to scattered.
Scattered thunderstorms are possible Friday and Saturday...especially
during the afternoon and evening hours. Some thunderstorms may
contain locally gusty winds.
Scattered showers and thunderstorms wil be possible on the waters
Friday night through Saturday night.
Small Craft Advisories may be needed for much of the waters
Sunday as southerly to southwesterly flow increases ahead of a
strong cold front. Stronger wind gusts are possible in thunderstorms
during the afternoon and evening. The cold front will clear the
waters by Monday with northwest flow possibly breaching Small Craft
Advisory levels as high pressure builds in.
&&
.TIDES/COASTAL FLOODING...
Water levels may reach minor looding levels Saturday at Annapolis
and Baltimore.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
PRODUCTS...HAS/WOODY!/DFH
Hazardous weather outlook, Jun 2, 11:12 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1212 PM EDT THU JUN 2 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1212 PM EDT THU JUN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. SOME THUNDERSTORMS
DURING THE AFTERNOON AND EVENING MAY BECOME SEVERE...WITH
DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS.
HEAVY DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED FLASH FLOODING OF
SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1212 PM EDT THU JUN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SLOW MOVING SHOWERS AND THUNDERSTORMS MAY LEAD TO LOCALIZED
FLOODING ACROSS THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. SOME THUNDERSTORMS
DURING THE AFTERNOON AND EVENING MAY BECOME SEVERE...WITH
DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NEAR AND EAST OF THE
BLUE RIDGE MOUNTAINS. HEAVY DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED
FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.
In the hours before
Local storm report, Jun 2, 1:55 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL ROMNEY 39.34N 78.76W
06/02/2016 E0.88 INCH HAMPSHIRE WV FIRE DEPT/RESCUE
&&
EVENT NUMBER LWX1603878
HASFlood, Rockingham
- When
- June 2, 2:42 PM EST to 8:00 PM EST
- Where
- Rockingham County, 1.32 mi SSW of Clover Hill to 1.26 mi NNE of Briery Branch
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.433, -79.041
Waggys Creek Road was closed from 8600 Block of Waggys Creek and the intersection of Daniel Cupp Road and Waggys Creek Road due to high water.
Flood, Augusta
- When
- June 2, 4:00 PM EST to 8:00 PM EST
- Where
- Augusta County, 2.09 mi WSW of Mt Solon to 2.06 mi WSW of Mt Solon
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.337, -79.115
Flooding reported at George Walton Road at Free Mason Run which made road impassible.
Flood, Nelson
- When
- June 2, 5:05 PM EST to 10:15 PM EST
- Where
- Nelson County, 1.45 mi N of Adial to 1.36 mi N of Adial
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.871, -78.820
A road was closed near the intersection of River Road and Adial Road due to high water. About eight inches of standing water was observed.
Flood, Nelson
- When
- June 2, 5:22 PM EST to 10:15 PM EST
- Where
- Nelson County, 1.15 mi N of Massies Mill to 1.11 mi S of Tyro
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.797, -78.999
The road was closed near 3230 Crabtree Falls Highway.
Flood, Nelson
- When
- June 2, 5:39 PM EST to 10:15 PM EST
- Where
- Nelson County, 1.4 mi ENE of Colleen to 1.14 mi ENE of Colleen
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.711, -78.929
Route 29 was closed north of Colleen and near Tye Brook Highway due to flooding. About eight to ten inches of standing water was observed.
Flash Flood, Nelson
- When
- June 2, 5:50 PM EST to 9:00 PM EST
- Where
- Nelson County, 1.05 mi NNE of Colleen to 0.94 mi N of Colleen
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.715, -78.944
Roseland Road and Virginia 56 were impassable due to flowing water.
Flash Flood, Nelson
- When
- June 2, 5:50 PM EST to 9:00 PM EST
- Where
- Nelson County, 2.86 mi E of Roseland to 2.77 mi WSW of Lovingston
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.746, -78.928
A road was closed near the intersection of Freshwater Cove Lane and Poplar Flatts Road due to flooding. About one foot of flowing water was observed.
Flash Flood, Nelson
- When
- June 2, 6:00 PM EST to 9:00 PM EST
- Where
- Nelson County, 0.09 mi SE of Roseland to 0.03 mi ESE of Roseland
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.749, -78.979
Old Roseland Road was closed near Roseland Road due to flooding. Water was several feet deep.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, June 2 to 5, 20163 deaths · 2 events
- Flash Flooding in Ohio, June 2, 2016$70,000 · 10 events
- Flash Flooding in North Carolina, June 2, 2016$90,000 · 2 events
- Flash Flood and Damaging Wind in New York, June 2, 2016$60,000 · 50 kt wind · 3 events
- Flash Flood in Pennsylvania, June 2, 2016$50,000 · 1 event
- Flash Flood and Hail in Texas, June 2, 2016$15,000 · 1 in hail · 3 events
- Flash Flooding in Texas, June 2, 2016$15,000 · 2 events
- Flash Flooding in Texas, June 2 to 5, 20167 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 20167 events
- Flash Flooding and Flooding in Indiana, June 2, 20166 events
- Flooding in West Virginia, June 2 to 3, 20165 events
- Damaging Winds in South Dakota, June 2, 201661 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642552, 642555, 642559, 642560, 642562, 642530, 642564, 642565.